Alert archive / Louisiana / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 89, NWS Shreveport, LA

April 4, 1997Bossier Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 4, 1997, 6:48 PM CST for Bossier Parish, Louisiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 1997, 6:48 PM CST (00:48 UTC)
Expired
Apr 4, 1997, 7:30 PM CST
In force
42 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Bossier Parish, LA

The radar

The Shreveport radar (KSHV), 34 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 4:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 050048 RRA
SVRSHV
LAC015-050130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
648 PM CST FRI APR 4 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  730 PM CST
FOR THE FOLLOWING AREA...
 
IN NORTHWEST LOUISIANA
 
   ...BOSSIER PARISH
 
DOPPLER RADAR IN SHREVEPORT DETECTED A SEVERE THUNDERSTORM ACROSS
SOUTHERN BOSSIER PARISH JUST NORTHWEST OF ELM GROVE. LARGE HAIL IN
EXCESS OF ONE INCH IS LIKELY WITH THIS STORM AND WINDS TO 60 MPH.
 
MOVEMENT WAS NORTHEAST NEAR 40 MPH.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.
 
IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO
PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND
PETS...FROM LARGE HAIL AND DAMAGING WIND.
 
13/04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 2:30 PM CST, 4 hours 18 minutes earlier.

Area forecast discussion, Apr 4, 2:30 PM CST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CST FRI APR 4 1997

NOT MUCH TIME THIS AFTERNOON WITH ACTIVITY STARTING TO POP ACROSS W
HALF OF CWA. COORD WITH NEW AND THE POSSIBILITY OF PRE-FRONTAL
HEAVY RAINFALL TONIGHT AND HEAVY RAINFALL IN ASSOCIATION WITH SQUALL
LINE DURING THE EARLY MORNING HOURS SAT...WILL ISSUE FLASH FLOOD WATCH
FOR NW HALF OF LA WEST OF A LINE FROM JUNCTION CITY TO CYPRESS LA.
HAVE DECIDED NOT TO INCLUDE NORTHEAST LOUISIANA IN FFA DUE TO EXPECTED
ACCELERATION OF THE LINE AS IT MOVES FURTHER EAST. WOULD LIKE TO SEE
AT LEAST CHANCE POPS ACROSS NW HALF OF LA FOR SECOND PERIOD AND
WORD IT MAINLY TOWARDS MORNING BECAUSE OF UNCERTAINITY OF SQUALL
LINE PLACEMENT. MOS NUMBERS LOOK GOOD...MY NUMBERS TO FOLLOW...

SHV 64/76/53/72  +510     MLU 65/73/52/72  +630

13

In the hours before

Local storm report, Apr 4, 5:07 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
510 PM CST FRI APR 4 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

435 PM     BOSSIER CITY              LA   FLOODING
04/04/97   BOSSIER                        NUMEROUS REPORTS OF FLOODING
                                          ACROSS THE CITY WITH SOME
                                          ROADWAYS CLOSED DUE TO HIGH
                                          WATER.

450 PM     SHREVEPORT                LA   HEAVY RAINFALL
04/04/97   CADDO                          3.25 INCHES OF RAIN RECORDED
                                          IN AN HOUR AND A HALF BY
                                          COOP OBSERVER.

13
Local storm report, Apr 4, 5:10 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
510 PM CST FRI APR 4 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

435 PM     BOSSIER CITY              LA   FLOODING
04/04/97   BOSSIER                        NUMEROUS REPORTS OF FLOODING
                                          ACROSS THE CITY WITH SOME
                                          ROADWAYS CLOSED DUE TO HIGH
                                          WATER.

450 PM     SHREVEPORT                LA   HEAVY RAINFALL
04/04/97   CADDO                          3.25 INCHES OF RAIN RECORDED
                                          IN AN HOUR AND A HALF BY
                                          COOP OBSERVER.

13
Local storm report, Apr 4, 5:33 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
540 PM CST FRI APR 4 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

535 PM     SHREVEPORT                LA   FLOODING
04/04/97   CADDO                          CARS COMPLETELY SUBMERGED BY
                                          HIGH WATER AT THE UNDERPASS
                                          OF HEARNE AND M0IDWAY. DIVERS
                                          AT THE SCENE TRYING TO RESCUE
                                          MOTORISTS.

13
Local storm report, Apr 4, 5:40 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
540 PM CST FRI APR 4 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

535 PM     SHREVEPORT                LA   FLOODING
04/04/97   CADDO                          CARS COMPLETELY SUBMERGED BY
                                          HIGH WATER AT THE UNDERPASS
                                          OF HEARNE AND MIDWAY. DIVERS
                                          AT THE SCENE TRYING TO RESCUE
                                          MOTORISTS.

13
Local storm report, Apr 4, 5:44 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
545 PM CST FRI APR 4 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

455 PM     COTTON VALLEY             LA   TORNADO
04/04/97   WEBSTER                        DAMAGE TO BUILDINGS ALONG WITH
                                          TREES AND POWER LINES UPROOTED.
                                          DAMAGE TO SEVERAL HOMES.

510 PM     SHONGALOO                 LA   TORNADO
04/04/97   WEBSTER                        NUMEROUS TREES DOWN AT THE
                                          INTERSECTION OF HWY 157 AND
                                          159. TREES WERE REPORTED TO
                                          HAVE BEEN THROWN INTO THE
                                          SHONGALOO HIGH SCHOOL.
                                          NUMEROUS POWERLINES DOWN AS
                 H                         WELL. NO INJURIES REPORTED.
Local storm report, Apr 4, 5:45 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
545 PM CST FRI APR 4 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

455 PM     COTTON VALLEY             LA   TORNADO
04/04/97   WEBSTER                        DAMAGE TO BUILDINGS ALONG WITH
                                          TREES AND POWER LINES UPROOTED.
                                          DAMAGE TO SEVERAL HOMES.

510 PM     SHONGALOO                 LA   TORNADO
04/04/97   WEBSTER                        NUMEROUS TREES DOWN AT THE
                                          INTERSECTION OF HWY 157 AND
                                          159. TREES WERE REPORTED TO
                                          HAVE BEEN THROWN INTO THE
                                          SHONGALOO HIGH SCHOOL.
                                          NUMEROUS POWERLINES DOWN AS
                                          WELL. NO INJURIES REPORTED.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 7:19 PM CSTFlash Flood WarningSHVClaiborne4 hr
Apr 4, 8:12 PM CSTFlash Flood WarningSHVBossier, Caddo, De Soto5 hr
Apr 4, 8:12 PM CSTFlash Flood WarningSHVWebster5 hr
Apr 4, 8:40 PM CSTSevere Thunderstorm WarningSHVBossier35 min
Apr 4, 9:35 PM CSTSevere Thunderstorm WarningSHVBossier25 min
Apr 5, 12:03 AM CSTSevere Thunderstorm WarningSHVClaiborne, Webster27 min
Apr 5, 12:51 AM CSTFlash Flood WarningSHVBossier, Caddo3 hr
Apr 5, 12:51 AM CSTFlash Flood WarningSHVWebster3 hr
Apr 5, 2:33 AM CSTFlash Flood WarningSHVDe Soto3 hr
Apr 5, 3:44 AM CSTFlash Flood WarningSHVClaiborne2 hr
Apr 5, 3:59 AM CSTSevere Thunderstorm WarningSHVNatchitoches46 min
Apr 5, 4:28 AM CSTSevere Thunderstorm WarningSHVJackson32 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.